I just wondered if this had happened to anyone else? If so what was the outcome - did the breathing issue / lung function get better over time? Were you put on additional meds?
It wasnt an immediate allergic reaction to Herceptin but it seemed to build up over time and the coughing and breathlessness got worse.
In addition to the replies/support you will soon have here, our helpline team may be able to put you in touch with someone who has had similar issues via our ‘one to one’ support whereby you can talk through concerns by telephone or email. Please feel free to call 0808 800 6000 weekdays 9-5 and Sat 10-2 and our team can offer you further support.
Hi there! So glad to find someone else who is having breathing issues while on Herceptin. I was on Herceptin for a year following chemo, surgery and radiation. I was wondering if anyone else has been experiencing a return of breathing difficulities since finishing their Herceptin treatments and if so, what are they doing about it. I completed my year-long Hercepting treatment January 17, 2013. I had 5 more treatments to go when my breathing got so bad they thought they were going to have to intibate me. I came off the treatment for 4 months, was treated during that time with steroids and Zenhale 200 mg 2x/day (Ventolin had no effect) then went back on Herceptin to finish my final 5 treatments. I noticed my breathing issues starting about 3 weeks after my first infusion (via port) and continued to slowly get worse after each treatment. To be honest, I never put it down to the Herceptin because I wasn’t told it was a side effect and thought, like the Onc that it may have been a bit of a water retention as I was experiencing swollen ankles so was put on water reducing pills and my heart was looked at but showed nothing. After the 2nd treatment the Onc thought perhaps I had a bit of a cold (not), then thought it might be allergies - I underwent numerous tests and all came up negative. Then we moved onto the cold weather being the culprit and perhaps I had asthma (which I didn’t have nor ever did), all the way along undergoing x-rays, breathing tests, etc. Finally, we exhausted all known contributors and came back to a Herceptin reaction. My Onc contacted Roche directly to inquire about this side effect and they told her they didn’t really show breathing issues as a side effect that would show up on an x-ray past the first infusion but keep them posted. I never had breathing issues prior to this, nor allergies, asthma or pulmonary problems AND when I came off the drug for those few months, my breathing returned to the somewhat normal range. As soon as I went back on the drug to finish my last 5 treatments, the shortness of breath, dry coughing, tightness in my upper chest area returned and as each treatment was administered, the breathing issues got worse. So much so that my Onc wanted to discontinue the last one but I pushed through and finished. From then, I remained on Zenhale 200 mg until August of 2014 when I reduced to Zenhale 100 mg and finally discontinued all use. It is now February 17, 2015 and I feel like I am returning to those difficult breathing days. For the past month my breathing has been getting worse by the day and I have had to return to Zenhale 200 mg (100 mg wasn’t doing anything). I am seeing the Onc on Feb 26 for a chest x-ray - will see what happens. I have gone so far as to have the air quality of my house tested, heavy-duty furnace filters changed every 3 weeks, remained indoors during cold days (sometimes 2 weeks at a time to ensure the cold is not having an affect) and try to walk on a treadmill regularly (although this has proved quite daunting at times) but to no avail. The dry coughing persists, the chest is feeling tighter and the breathing more labout intensive. I would love to find out how you or anyone else is doing. Thanks!
I assume that all the letters about Herceptin refer to the biological therapy which targets the “culprit” proteine HER2. I am amazed that non of the writers had, prior to this treatment, an echocardiogramm and, during treatment, 3-monthly follow-ups to ensure that the treatment did not affect the heart, and amongst other symptoms, cause breathing difficulties. I have not even started the combined chemo/biological, and my oncologist pointed out to me that in should go immediately to “urgencias” if I experience any problems breathing. Which towns/hospitals are involved?
Don´t I consider myself lucky to be so well looked after!!!
So sorry, in my post of tonight there are a few typing errors. Hope it still makes sense.
Let me know the hospital, please.